Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, OH

August 29, 2021Clinton County, Ohio

NWS Wilmington, OH issued this special weather statement at Aug 29, 2021, 7:49 PM EDT for Clinton County, Ohio. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 7:49 PM EDT (23:49 UTC)
Expired
Aug 29, 2021, 8:15 PM EDT
In force
26 min
Issued by
NWS Wilmington, OH
Hail
0.75 in
Wind
45

County Clinton County, OH

The radar

The Cincinnati radar (KILN), 10 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WWUS81 KILN 292349
SPSILN

Special Weather Statement
National Weather Service Wilmington OH
749 PM EDT Sun Aug 29 2021
 
OHZ071-072-300015-
Warren OH-Clinton OH-
749 PM EDT Sun Aug 29 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL WARREN
AND NORTHWESTERN CLINTON COUNTIES THROUGH 815 PM EDT...

At 748 PM EDT, a strong thunderstorm was located 7 miles west of
Wilmington, moving east at 25 mph.

HAZARD...Wind gusts up to 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Hail may cause minor damage to outdoor 
         objects.

Locations impacted include...
Wilmington, Clarksville, State Route 350 at US Route 22, Lumberton,
New Antioch, Ogden, Oakland, Kingman, Burtonville, Interstate 71 at
US Route 68 and Cowan Lake State Park.

This includes I-71 in Ohio between mile markers 38 and 53.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building. 

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3944 8408 3956 8387 3956 8381 3939 8369
      3934 8403
TIME...MOT...LOC 2348Z 247DEG 20KT 3943 8397 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

$$

Campbell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this special weather statement went out at Aug 29, 4:00 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 29, 4:00 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
400 PM EDT Sun Aug 29 2021

.SYNOPSIS...
A frontal boundary will push south into the Ohio Valley through
the day on Monday, bringing widespread showers and
thunderstorms to the region, with an initial period of heavy
rain possible Monday night. The weakening remnants of Ida will
track approach the area Tuesday into Tuesday night, resulting
in yet another increased threat of moderate to heavy rainfall
across parts of the Ohio Valley.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Widespread showers with embedded thunderstorms as associated
with the mid level feature will pull east through the evening,
with storms diminishing across the southern forecast area. A
cold front will approach from the lower Great Lakes through the
evening, but activity will become widely scattered to scattered
after about 00-02z with loss of daytime heating. Kept at least a
chance of overnight storms with the proximity of the frontal
boundary.

With overnight clouds and increasing low level winds, not
expecting much of the way of valley fog. Overnight lows 70 to
lower 70s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
With still some uncertainty on the positioning of the cold front
over the forecast area through the day on Monday, expecting
scattered showers with isolated storms through especially the
northern and central forecast area to start the day, with
coverage increasing with diurnal heating through the day, and
slow southerly push of the front and associated convection.

Main focus of precipitation will continue to be along and south
of the I-70 corridor. With PW values increasing to above 1.8
area-wide and then over 2" through a corridor within 50 miles
either side of the Ohio River, a pre-Ida heavy rain threat
materializes by late afternoon into the evening/early overnight.
Mean flow does become parallel to the frontal boundary, which
could allow for a prolonged period of potential training of
storms. Then as Ida approaches, several CAMs project the
placement of a Predecessor Rainfall Event across the southern
forecast area. Uncertainty of location of both of these features
is pretty high, but flood watch will likely need to be issued by
next forecast period to accommodate these focused rain features
in combination with the rainfall more specifically from Ida
early Tuesday.

With plenty of clouds Monday afternoon through Monday night,
highs in the mid 80s and upper 60s for lows.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
On Tuesday morning, Ida will be centered somewhere near the MS/AL/TN
tri-point, as its motion begins to shift to a northeasterly
direction. Ida will be enveloped in an eastward-moving mid-level
trough, with upstream ridging building west-to-east behind it. At
the surface, a stalled-out frontal boundary over the Ohio Valley
will remain in place ahead of Ida, before northerly flow brings it
south through the region later on Wednesday into Thursday.

As discussed earlier, the ILN forecast area will already have been
through some chances of heavy rainfall before Ida even arrives into
the region. With this part of the forecast discussion, beginning
Tuesday, the attention will focus on Ida and its impacts to the
area. First, there are some signs that additional convective
activation could occur along the frontal boundary by early Tuesday
afternoon, even before the main rain swath associated with Ida
arrives. Regarding the main swath of precipitation, there remains a
somewhat-reasonable degree of forecast confidence in the general
scenario, but there is still spread across models and ensemble
members regarding the exact timing and track of the low center. The
low (Ida) will likely track WSW-to-ENE through Tennessee and
Kentucky, but with the swath of heavy rain ahead of it likely
displaced somewhat to the north, where low and upper level forcing
will be most aligned. Looking through the ensembles, there remains
high confidence in a swath of heavy rainfall (over three inches)
somewhere through the region. The 12Z GFS ensemble mean has shown
little change in placement or magnitude compared to the 06Z
ensemble, again suggesting the heaviest swath of rain will be near
or just south of the southeastern ILN border region. Confidence in
this forecast is still not particularly high regarding exactly where
and exactly how much rain will fall. Based on all of this, the
previous forecast is not being changed considerably, and the current
HWO thinking (with the greatest threat for 2+ inches across
northeast Kentucky and south-central Ohio) warrants no changes as of
now.

Once Ida has passed, late Wednesday into Thursday, there is good
model agreement in drier and cooler conditions for most of the rest
of the extended forecast period. Ida will end up embedded in a
trough, with generally unfavorable conditions for precipitation on
the back side of the trough, and ridging (with surface high
pressure) likely to build into the Ohio Valley in the following
days. This will also provide for a gradual warming trend following
the Ida rainfall, with values getting back into the lower to mid 80s
by the weekend. There are some model indications (00Z ECMWF
primarily) of precipitation chances on Saturday and Sunday, but
confidence is very low, so PoPs will be kept to 20 percent.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Scattered convection across the region, but sparse enough to
warrant VCTS at TAF sites across the south. Where showers and
the occasional thunderstorm hit, brief MVFR conditions expected. While
a more focused threat for shra/tsra occurs along/ahead of a
frontal boundary sinking toward the region from the Great Lakes,
the boundary will approach coincident with a loss of diurnal
support. A more focused chance for showers and thunderstorms
after 12z Monday near the frontal boundary with daytime
destabilization, so most locations generally VCSH progressing
to predominant SHRA after about 16z, with some VCTS.

OUTLOOK...Thunderstorms are possible Monday evening into the
overnight. MVFR to IFR ceiling and visibilities possible
Tuesday night into Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JDR/JGL
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...Hatzos
AVIATION...JDR
Hazardous weather outlook, Aug 29, 7:17 PM EDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
717 PM EDT Sun Aug 29 2021

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>062-
070-071-301000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Butler-Warren-
717 PM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms Monday into Monday evening will be capable
of producing heavy downpours and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ089>100-OHZ063>065-072>074-077>082-088-301000-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Fayette OH-Pickaway-
Fairfield-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-
Adams-Pike-Scioto-
717 PM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms Monday into Monday evening will be capable
of producing heavy downpours and localized flooding. The potential
for heavy rainfall and flooding will increase Tuesday and Wednesday
as the remnants of Ida move into the Ohio Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 2:52 PM EDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Wilmington OH
252 PM EDT Sun Aug 29 2021

KYZ100-OHZ088-291915-
Lewis KY-Scioto OH-
252 PM EDT Sun Aug 29 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN LEWIS
AND SOUTHWESTERN SCIOTO COUNTIES THROUGH 315 PM EDT...

At 251 PM EDT, a strong thunderstorm was located near Letitia, moving
east at 20 mph.

HAZARD...Wind gusts up to 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Portsmouth, South Shore, Friendship, West Portsmouth, Saint Paul and
Firebrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3867 8318 3879 8302 3873 8296 3873 8303
      3870 8304 3868 8303 3866 8304 3866 8305
      3864 8305 3864 8307 3861 8309 3859 8312
TIME...MOT...LOC 1851Z 250DEG 16KT 3866 8312

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

Campbell
Special weather statement, Aug 29, 4:24 PM EDT, 3 hours 25 minutes before
Special Weather Statement
National Weather Service Wilmington OH
424 PM EDT Sun Aug 29 2021

OHZ065-074-292100-
Fairfield OH-Hocking OH-
424 PM EDT Sun Aug 29 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
FAIRFIELD AND CENTRAL HOCKING COUNTIES THROUGH 500 PM EDT...

At 423 PM EDT, a strong thunderstorm was located near Logan, moving
east at 25 mph.

HAZARD...Wind gusts up to 45 mph, pea size hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Logan, Hide-A-Way Hills, Murray City, Sugar Grove, Enterprise,
Gibisonville, Rockbridge, Hideaway Hills, Lake Logan State Park,
Oreville and Carbon Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3951 8216 3947 8258 3962 8267 3971 8237
      3960 8238 3959 8226 3956 8226 3956 8216
TIME...MOT...LOC 2023Z 251DEG 22KT 3956 8253

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...45 MPH

Campbell
Special weather statement, Aug 29, 7:02 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Wilmington OH
702 PM EDT Sun Aug 29 2021

OHZ026-292330-
Hardin OH-
702 PM EDT Sun Aug 29 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN HARDIN
COUNTY THROUGH 730 PM EDT...

At 701 PM EDT, a strong thunderstorm was located over Fort Shawnee,
moving east at 25 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ada, Alger, Mcguffey and Huntersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4064 8370 4065 8388 4082 8388 4082 8375
TIME...MOT...LOC 2301Z 259DEG 20KT 4069 8409

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Campbell
Special weather statement, Aug 29, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington OH
749 PM EDT Sun Aug 29 2021

OHZ071-072-300015-
Warren OH-Clinton OH-
749 PM EDT Sun Aug 29 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL WARREN
AND NORTHWESTERN CLINTON COUNTIES THROUGH 815 PM EDT...

At 748 PM EDT, a strong thunderstorm was located 7 miles west of
Wilmington, moving east at 25 mph.

HAZARD...Wind gusts up to 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Wilmington, Clarksville, State Route 350 at US Route 22, Lumberton,
New Antioch, Ogden, Oakland, Kingman, Burtonville, Interstate 71 at
US Route 68 and Cowan Lake State Park.

This includes I-71 in Ohio between mile markers 38 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3944 8408 3956 8387 3956 8381 3939 8369
      3934 8403
TIME...MOT...LOC 2348Z 247DEG 20KT 3943 8397

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

Campbell

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:52 PM EDTSpecial Weather StatementILNScioto23 min
Aug 29, 4:24 PM EDTSpecial Weather StatementILNHocking36 min
Aug 29, 7:02 PM EDTSpecial Weather StatementILNHardin28 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.